MAUDE Adverse Event Report: EXACTECH, INC. TRUL FEM TRIAL EXTRACTOR; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED

EXACTECH, INC. TRUL FEM TRIAL EXTRACTOR; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED
Model Number TRUL FEM TRIAL EXTRACTOR
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/29/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information, including the product investigation, will be submitted within 30 days of receipt.
 
Event or Problem Description
Aas reported, the truliant slap hammer attachment broke during surgery on a female patient.The surgeon attached the slap hammer to remove the femoral trial and during removal the slap hammer tip broke.There were no parts or pieces that fell into the patient.The surgeon was able to get the trail femur off.The instrument is being sent back to manufacturer.Patient was last known to be in stable condition following the event.The device will return.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections g4, g7, h2 and h3 have been updated accordingly.The evaluation noted that the reported failure was likely the result in case of multi-piece construction, it was found that the weld on the extractor body was breaking.This allowed the component parts to disassemble.The engineering print for the femoral trial extractor allowed for ¿single or multiple piece construction¿.However, the print did not specify how to weld/assemble the device if multiple-piece construction was to be used.Based on the investigation finding, the most likely root cause of the broken device reported was the likely result of the engineering print not specifying details regarding how to assemble the pieces if multiple-piece construction was to be used.Initially, the subcomponent print was updated to identify and define the tolerance and dimension for a multiple-piece construction.Dowel pins are welded in place so that the multiple piece assembly appears and functions as a single piece assembly.The subcomponent print was updated a second time to remove the option of multiple-piece construction and only allow for single-piece construction.By keeping the whole subcomponent as a single-piece construct, the force required to break the subcomponent is over 13 times the previous multiple-piece design.Other than the structural strength enhancement, the single-piece design has identical interface with mating devices as the previous design with minor changes on non-functional areas for better manufacturability.

Brand Name
TRUL FEM TRIAL EXTRACTOR
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED
Manufacturer (Section D)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
MDR Report Key11346446
Report Number1038671-2021-00056
Device Sequence Number4959595
Product Code JWH
UDI-Device Identifier10885862584175
UDI-Public10885862584175
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTRUL FEM TRIAL EXTRACTOR
Device Catalogue Number02-029-19-1200
Device Lot Number117574004
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2021
Supplement Date Received by Manufacturer02/22/2021
Initial Report FDA Received Date02/18/2021
Supplement Report FDA Received Date03/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1